MAUDE Adverse Event Report: BIOMÉRIEUX INC BACT/ALERT® MP; BACT/ALERT MP

BIOMÉRIEUX INC BACT/ALERT® MP; BACT/ALERT MP
Catalog Number 419744
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the bact/alert® mp reagent system consists of the bact/alert® mp culture bottle with a removable closure used in conjunction with the bact/alert® mp antimicrobial supplement and the bact/alert® mp nutrient supplement.The bact/alert® mp reagent system is designed for use with bact/alert® 3d mycobacteria detection systems for recovery and detection of mycobacteria from sterile body specimens other than blood, and from digested/decontaminated clinical specimens.Issue description: a customer in the united states notified biomérieux of a false negative result for an afb (acid-fast bacteria) sample associated with bact/alert mp culture bottle - ref.(b)(4), lot 0001059238.The customer indicated that after six (6) weeks of incubation and a final result of "negative", the customer noted a grainy growth.Due to the presence of grainy growth and the patient's history of a mycobacterium abscess, kinyoun staining was performed.The customer noted that a kinyoun stain confirmed the presence of a non-tuberculoid mycobacteria.The customer also noted that the sample has been submitted to an external lab for further identification.Mycobacterium avium intracellulare complex was identified.At the time of assessment, there is no indication or report from the customer that this event led to any adverse event related to the patient's state of health.
 
Additional Manufacturer Narrative
Investigation answer context/problem description: complaint investigation inv-14947 was initiated in response to one customer complaint relating to a false negative result in one (1) bact/alert® mp mycobacteria culture bottle (part 419744, lot 0001059238, expiry 24aug2023) with bottle id mmc5scn3.The complaint (b)(4) is from a clinical diagnostic hospital customer, jupiter medical center located in the united states with contact date 16feb2023.The customer states the patient had one bottle with a bronchial washing sample that was no growth at 6 weeks.The bottle was not visually cloudy but did have a grainy appearance.The bottle¿s sensor did not appear to be yellow.The smear of the bottle was positive for afb (acid fast bacilli) and the growth from the subculture was identified by a reference lab as mycobacterium avium-intracellulare complex (maic).The customer did add the required 0.5 ml of mas (mycobacteria antibiotic supplement) to the bottle.The sample was decontaminated with the recommended procedure (sodium hydroxide and nalc) and 0.5 ml was added to the bottle.There was no visual damage to the bottle noted by the customer.The customer said it was unknown if the patient was receiving any antimicrobial treatment at the time the sample was collected; however, the patient was known to previously have mycobacterium abscessus.The solid lj (lowenstein-jensen) media slant was inoculated at the same time as the bottle.The bottle mmc5scn3 was tested on a bact/alert® 3d signature system with control module serial number (b)(6) and incubation module serial number (b)(6) (installation date 25apr2002).The customer provided a picture of the instrument bottle graph and a copy of their processing procedure for mycobacteria cultures.The customer declined to provide an instrument backup.The mas (mycobacteria antimicrobial supplement) kit part number 414997 in use was stated to be lot number 100941395 expiry 11oct2023.The scope of the investigation is for one clinical customer site for one false negative sample after 6 weeks of incubation in a bact/alert mp mycobacteria culture bottle part 419744 and lot 0001059238, when tested on the bact/alert 3d instrument.No other complaints are referenced to this investigation.The subculture of bottle id mmc5scn3 grew mycobacterium avium-intracellulare complex.Impact: it was reported that a customer had a false negative result with one bact/alert mp culture bottles.No impact/harm to patients was reported by the customer.The impact to customer is having to perform additional testing to confirm a false negative result which is indicated when no organism was detected by the instrument; however, an organism was present in the patient sample.The impact to patient for the bottle result is mitigated by the direction in the bottle ifu and known best practices to include solid mycobacteria culture media and a direct smear of the sample in the test.The impact to the business is that the customer¿s uncertainty of an instrument result with the samples of patients and will cause customers to lose confidence in the system; however, there was no evidence that this event led to patient impact.The risk documents associated with bact/alert mycobacteria blood culture product were reviewed.Risks were found that were associated with no positive organism growth detection in the mp bottle due to inhibiting factors in the patient sample and/or sample processing (e.G., collection).There was no patient harm and the overall the rate of this occurrence is low; therefore, the final risk is low for this issue.Immediate action done by lcs: local customer service (lcs) tried to obtain additional information from the customer pertaining to false negative results with bact/alert mp culture bottles.Lcs referred to 4573-csn-bact.Alert-universal troubleshooting form attachment 1 on the gcs portal for questions to ask the customer pertaining to false negative results.Lcs was able to obtain a graph of the false negative mp bottle and the customer¿s digestion-decontamination procedure for non-sterile specimen samples.Retains: n/a returned products: n/a investigation: root cause analysis and conclusion: based on the evaluation of data and information provided by the customer, there was one most probable root cause for a false negative result with one bact/alert mp culture bottle as per complaint inv-14947: materials the mp culture bottle, used in conjunction with the mp antimicrobial supplement (msa) kit, provides media with suitable nutrients to recover mycobacterial species and reduces the presence of bacteria (break-through contamination) after the digestion-decontamination process of non-sterile specimens.The antimicrobial supplement (as) contains lyophilized powder of four antibiotics (nalidixic acid, polymyxin b, trimethoprim, and fosfomycin) along with one antifungal (amphotericin b) that suppresses unwanted respiratory flora from non-sterile samples (e.G., sputum, bronchial lavage, bronchial wash).The as is reconstituted with the nutrient supplement (ns) until dissolved and mixed gently before use.The antibiotics suppress bacteria from different areas of the body (e.G., urinary, gastrointestinal, and respiratory as with trimethoprim).Both the mp and the mas products are tested for growth performance of mycobacterium intracellulare and mycobacterium avium as per release procedures and must pass time to detection specifications prior to release of these products to the customers.In addition, recovery results for m.Avium complex (maic/mac) are shown for specimen type for bronchial lavage in the ifu for the bact/alert mp product.The customer stated that they had a false negative result with one mp culture bottle from lot 0001059238 and mas kit 100941395.The inoculated sample in the mp bottle was from a bronchial wash specimen that underwent a digestion-decontamination process using alphatec¿nac-pac®ea3.This alphatec product has been shown to reduce the contamination rates for non-sterile samples (e.G., bronchial wash) and isolate mycobacteria for detection testing.The customer removed the mp bottle from their 3d instrument after a 6-week incubation and the final result of the bottle was negative.During the visual inspection of the mp bottle, a ¿grainy¿ appearance of the media was noticed; however, the sensor was not yellow (usually the indicator of a positive bottle).The graph of the mp bottle was flat indicating no growth was detected in the mp bottle.The customer was aware of the patient¿s history of being previously diagnosed with mycobacterium abscessus (m.Abscessus) and performed an acid-fast bacillus (afb) test, as recommended in the mp ifu, with kinyoun stain obtaining a positive result.When using liquid media (e.G., culture bottle), it is not possible to qualify the number of viable afb in the specimen sample.The presence of the mycobacteria in the mp bottle were most likely not viable and therefore, would not have produced enough co2 for the detection of a growth, a positive result.A lowenstein-jensen (lj) media slant is used for the cultivation and isolation of mycobacterium species.Typically, the lj slant is used to diagnose mycobacterium infections, testing of antibiotic susceptibility of isolates and differentiate species of mycobacterium (e.G., morphology, growth rate).If organisms grow poorly or not at all, further tests are needed to confirm the presence of mycobacterium.The customer inoculated the lj slant with the digested-decontaminated bronchial wash sample at the same time as the inoculation of the mp bottle.The customer also sent the mp bottle to a reference laboratory for further testing, suggesting that there was no quality of growth or no growth present on the lj slant.The reference laboratory identified the presence of mycobacterium avium-intracellulare complex in the mp culture bottle.A smear of the digested-decontaminated bronchial wash sample was gram stain with afb and showed gram positive rods indicating the presence of non-tuberculoid mycobacteria (ntm).Even though the patient was previously diagnosed with m.Abscessus, the customer could not confirm if the patient was on antibiotics at the time of the bronchial wash sample collection.Article: investigating transmission of mycobacterium abscessus amongst children in an australian cystic fibrosis centre; j.Yan, a.Kevat, e.Martinez, n.Teese, k.Johnson, s.Ranganathan, j.Harrison, j.Massie, and a.Daley; journal of cystic fibrosis 19 (2020) 219-224; https://doi.Org/10.1016/j.Jcf.2019.02.011.Key points of this article that pertain to this investigation are summarized below: mycobacterium abscessus (m.Abscessus) is an emerging pathogen in cystic fibrosis lung disease this organism is a nontuberculous mycobacterium (ntm) m abscessus is often multi-drug resistant this was a retrospective laboratory database review from a large children¿s hospital in australia of sputum and bronchoalveolar lavage (bal) specimens sent for mycobacterial culture over the period of jan2013 to mar2017 the highest number of the respiratory specimens were positive for m.Abscessus followed by m.Avium complex (maic/mac) cross-transmission of m.Abscessus was possible for three patients showing genomically linked isolates the frequency of m.Abscessus might have been underestimated due to the patients being children, and not being able to provide adequate sample of sputum as well as bal specimens were not routinely done mutations of isolates are possible causing drug resistance for clarithromycin, amikacin and ciprofloxacin (drugs commonly associated with treatment of m.Abscessus in patients) implementing infection control practices within the hospital environment will reduce the transmission of m.Abscessus to other patients article: mycobacterium avium intracellulare, s.M.Akram and f.N.Attia; akram sm, attia fn.Mycobacterium avium intracellulare.[updated 2023 feb 25].In:statpearls [internet].Treasure island (fl): statpearls publishing; 2023jan-.Https://www.Ncbi.Nlm.Nih.Gov/books/nbk431110/.Key points of this article that pertain to this investigation are listed below: mycobacterium avium complex (e.G., m.Avium and mycobacteria intracellular (m.Intracellular)) is the most common strain of nontuberculosis mycobacterial (ntm) species detection of mycobacterium avium complex (mac) requires genetic testing to distinguish multiple ntm-polymerase chain reaction (pcr) the respiratory system is the most common affected site of infection mac is nonmotile, non-spore forming, gram-positive acid-fast bacillus and slow growing up to 10-20 days m.Avium grows best at 34.5°c and m.Intracellulare grows best at 31.5°c mac components can grow between 28°c to 38.5°c in the united states, the occurrence of mac detection is between 1.4 to 6.6 per 100,000 population mac has been isolated from the environment (e.G., soli, house dust, hot water systems) more than one sputum sample is required for analysis a minimum evaluation of mac in a patient should include radiologic, microbiologic and clinical evaluation article: diagnostic value of bronchoalveolar lavage and bronchial washing in sputum-scarce or smear-negative cases with suspected pulmonary tuberculosis: a randomized study; y.W.Kim, b.S.Kwon, s.Y.Lim, y.J.Lee, y-j.Cho, h.I.Yoon, j.H.Lee, c.-t.Lee and j.S.Park; 1198-743x/©2019 european society of clinical microbiology and infectious diseases.Published by elsevier ltd.All rights reserved.Https://doi.Org/10.1016/j.Cmi.2019.11.013.Key points in this article pertaining to this investigation are listed below: bronchoalveolar lavage (bal) and bronchial washing (bw) are the two main methods to obtain a sample from a patient suspected of mycobacterium when a patient cannot produce a sputum or the smear was negative this study compares the two methods in the diagnosis of tuberculosis (tb) in patients during the time period of october 2013 to january 2016 early and accurate diagnosis of tb is crucial to providing the appropriate treatment to the patient high-quality respiratory specimens are important to obtain direct sputum smear microscopy and culture followed by nucleic acid amplification tests are the most commonly used methods for detection of tb¿ respiratory samples can be taken by bronchoscopy-based techniques (bal or bw) bal specimen samples require a greater effort to obtain, more time consuming: placement of the bronchoscope into the infected lung segment then 150ml sterile normal saline was injected into the area followed by the recovery of the specimen into a sterile container bw was performed by placing the bronchoscope into the airway of the infected lung lobe and injection of 1-3 aliquots of 10ml sterile normal saline followed by the collection of the specimens acid-fast smears and cultures were performed on all specimens followed by pcr testing a final count of 43 patients that had the bal method implemented and 48 patients had the bw method implemented bal can provide additional accuracy in the diagnosis of tb over bw; targeted the infected region of the lung and obtained more abundant volume of specimen bal also provided more culture-positivity for mycobacterium species (m.Tuberculosis and nontuberculosis mycobacterial ntm species) ¿bal method should be attempted first when obtaining these types of specimens it is unknown if the patient was on antibiotics for a previous diagnosis of m.Abscessus at the time of the bronchial wash collection from the patient.However, m.Abscessus (ntm) is a known to be associated with respiratory infection and treated with a combination of drugs due to this organism¿s drug resistance.If the patient was on antibiotics for this respiratory infection, it would have caused interference with viable growth of mycobacteria in the mp culture bottle.The mp culture bottle with the required inoculation of as would have also had an antibiotic component associated with respiratory (trimethoprim).An influx of antibiotics could have contributed to the suppression of organism growth (mycobacterium avium-intracellulare complex) and a negative mp bottle result.Although a bronchial wash specimen is an acceptable sample collection for mycobacteria testing, it has limitations.The collection site for a bronchial wash is taken ¿around¿ the affected lung region and not directly into the affected lung segment as with bronchial lavage.The study showed a better correlation of specimen volume and positive cultures for mycobacteria with a more targeted method of specimen collection by bronchial lavage when it is difficult to obtain a sputum sample from a patient.The bronchial wash sample may have had a low patient microbial load.After the digestion-decontamination process, not enough viable organisms would have been present in the mp bottle for a positive result.Materials are a contributing factor to this complaint.Device history record and complaint trends: query for deviations showed no adverse trend is present for this false negative issue.Queries on complaint data showed no adverse trend is present for the error code c502-false negative for blood culture bottles.Conclude product compliance to specification/performance: there is no evidence of any bottle malfunction with the bact/alert mp culture bottle lot.Release procedures for bact/alert mp culture bottle and bact/alert mp antimicrobial supplement kit require growth performance testing for several mycobacteria (e.G., m.Intracellulare, m.Avium).In addition, recovery results for m.Avium complex (maic/mac) are shown for specimen type for bronchial lavage in the ifu for the bact/alert mp product.Monitoring and detection methods for bottle defects associated with potential false negative results are part of the manufacturing and quality control processes for bact/alert culture bottles.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] and bact/alert 3d user manual which provides determined adequate directions to reduce the chances of obtaining false negative results with bact/alert bottles: follow the storage instructions for both the antimicrobial supplement kit and the mp culture bottle visually inspect all vials in the antimicrobial supplement kit for cracks or degradation of the cake and do not use if found transfer 0.5ml (no more or less) of the reconstituted antimicrobial supplement and/or nutrient supplement add 0.5ml (not less than) of specimen into the mp culture bottle load mp culture bottles into the instrument and allow at least 42 days of incubation or until a positive result occurs ¿signal negative cultures at the maximum test time should be visually examined for turbidity.If contents of the bottle are turbid, aseptically obtain a sample for acid-fast staining, gram staining, and subculture according to your laboratory¿s protocol.¿ decontamination method by the n-acetyl-l-cysteine-sodium hydroxide (at least 1.0% final concentration) is recommended organisms may grow in mp culture bottles but may not produce enough co2 to trigger a positive result (e.G., samples taken after antimicrobial therapy) maintain ambient room temperature for culture bottle storage and bact/alert instrument operations visually inspect culture bottle (e.G., sensor color) prior to loading into bact/alert instrument insert the culture bottle fully seated into the instrument cell collection of a sputum specimen sample is recommended for testing to recover mycobacteria and bronchial lavage is preferred to bronchial wash; however, all of these specimen types are acceptable as per clsi guideline m48 qualifying the number of viable afb in the specimen sample is not possible with liquid media.
 
Event or Problem Description
Intended use: the bact/alert® mp reagent system consists of the bact/alert® mp culture bottle with a removable closure used in conjunction with the bact/alert® mp antimicrobial supplement and the bact/alert® mp nutrient supplement.The bact/alert® mp reagent system is designed for use with bact/alert® 3d mycobacteria detection systems for recovery and detection of mycobacteria from sterile body specimens other than blood, and from digested/decontaminated clinical specimens.Issue description: a customer in the united states notified biomérieux of a false negative result for an afb (acid-fast bacteria) sample associated with bact/alert mp culture bottle - ref.419744, lot 0001059238.The customer indicated that after six (6) weeks of incubation and a final result of "negative", the customer noted a grainy growth.Due to the presence of grainy growth and the patient's history of a mycobacterium abscess, kinyoun staining was performed.The customer noted that a kinyoun stain confirmed the presence of a non-tuberculoid mycobacteria.The customer also noted that the sample has been submitted to an external lab for further identification.Mycobacterium avium intracellulare complex was identified.At the time of assessment, there is no indication or report from the customer that this event led to any adverse event related to the patient's state of health.

Brand Name
BACT/ALERT® MP
Common Device Name
BACT/ALERT MP
Manufacturer (Section D)
BIOMÉRIEUX INC
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX INC
100 rodolphe street
durham NC 27712
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key16480858
Report Number3002769706-2023-00007
Device Sequence Number7449758
Product Code MDB
UDI-Device Identifier03573026506063
UDI-Public03573026506063
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190405
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2023
Device Catalogue Number419744
Device Lot Number0001059238
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer06/13/2023
Initial Report FDA Received Date03/03/2023
Supplement Report FDA Received Date06/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown